Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2003, 2:18 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2003, 2:18 PM EDT (18:18 UTC)
- Expired
- Jul 4, 2003, 3:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
Counties Aroostook County, ME, Penobscot County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 041818
SVRCAR
MEC003-019-041900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
217 PM EDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AROOSTOOK COUNTY IN NORTHERN MAINE
PENOBSCOT COUNTY IN EAST CENTRAL MAINE
* UNTIL 300 PM EDT
* AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH DAMAGING WINDS OVER EAST MILLINOCKET. THE STORM
WAS MOVING EAST AT 15 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 300 PM EDT...
MILLINOCKET... EAST MILLINOCKET... MEDWAY...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4570 6873 4552 6872 4555 6822 4582 6830
MIGNONE
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:32 AM EDT, 7 hours 46 minutes earlier.
Area forecast discussion, Jul 4, 6:32 AM EDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 632 AM EDT FRI JUL 4 2003 .UPDATED...WILL GO AHEAD TO SEND A QUICK UPDATE TO INCLUDE POTENTIAL FOR SOME TSRA TO CONTAIN GUSTY WINDS AND HEAVY RAIN ACROSS NORTHERN ZONES. THIS BASED ON LATEST MAPS/RUC SOUNDINGS W/CAPES RUNNING 1200-1500 J/KG & SWIS HITTING -3. LIS GO TO -5 & KIS HIT 35+. TTS >50. CAR 00Z SOUNDING LOADED W/CAPE OF 1700 J/KG. LAPSE RATE OF 6.0-6.5 FROM H8-H5. LATEST SATL IMAGERY SHOWING SOME CLEARING TO ALLOW TO INCG DESTABLIZATION. LTG DETECTION HAD LINE OF STRIKES OVER QUEBEC PUSHING E. .SYNOPSIS...A FRONTAL BOUNDARY WILL HANG OVER THE NORTHERN HALF OF THE STATE TODAY INTO SATURDAY AS A SERIES OF WEAK LOW PRESSURES MOVE ALONG IT. THESE FEATURES WILL SPARK OFF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD INTO STATE LATE SUNDAY INTO MONDAY WITH DRIER WEATHER. DISCUSSION...FOCUS OVER THE NEXT 24 TO 48 HRS WILL TIMING OF S/WVS & SVR WX POTENTIAL. WE WILL BE USING THE RUC/GFS IN THE VERY NEAR TERM (1ST 12-24 HRS) & THEN LEAN CLOSER TO GFS/GEM BLEND FROM 36-48 HRS. HERE GOES: TODAY...WILL START THE MORNING W/SCATTERED SHRA ACROSS FAR N & THEN BRING IN LIKELY POPS THIS AFTERNOON ACROSS THE N AS NEXT W/WV RIDES ALONG STALLED FRONT DRAPED JUST N OF THE BORDER. FURTHER S IN THE CNTL HIGHLANDS TO DOWNEAST WENT W/SCATTERED WORDING. HUMID CONDITIONS TO CONT. TSRA COULD DUMP SOME DECENT RAFL OVER THE CWFA W/HIGH PWS. MDL SOUNDINGS CONT TO SHOW HIGH INSTABILITY W/CAPES JUMPING TO NEAR OR ABV 1000 J/KG ACROSS N & CNTL AREAS. SOME SHEAR IS NOTED FROM SFC-6KM. (25KTS). MID-UPPER LEVEL SPD MAX COULD SUPPORT SOME STGR TSRA THIS AFTERNOON W/STG WINDS. SPC HAS CWFA IN GNRL RISK. WILL BEEF UP WORDING IN HWO THIS MORNING. RAISED MAXES A NOTCH ESP CNTL HIGHLANDS & INTERIOR DOWNEAST DUE TO MORE SUN. TONIGHT...SHRA/TSRA WILL BE ONGOING TIL AROUND 06Z OR SO & THEN WE BELIEVE THINGS WILL DRY SO SPEAK AS SOME NVA MAKES ITS WAY INTO THE CWFA & PRECIP LIFTS INTO NEW BRUNSWICK. CONTD HUMID. WILL NEED TO ADD AREAS OF FOG. TWEAKED MINS UP 5 DEGS ACROSS THE BOARD GIVEN DWPTS PROGGED TO BE IN THE LOWER 60S. SAT...WILL START OUT HUMID & RAIN-FREE & THEN ANOTHER ROUND OF SHRA & SCTD TSRA BY MIDDAY AS YET ANOTHER S/WV MOVES IN & BRINGS A COLD FRONT ACROSS THE CWFA. PRETTY GOOD INSTABILITY IN PLACE. H5 TEMPS LOOK TO COOL DOWN SOME IN THE AFTERNOON. THERE IS A MID-LEVEL TO BE BROKEN. WAA LOOKS TO BE THERE IN THE LOW LEVELS. JUST A MATTER OF TIMING MID-LEVEL CAP TO BE BROKEN. DAY 2 OUTLOOK FROM SPC HAS CWFA IN SLGT RISK. STAYED W/CONSISTENCY & KEPT MENTION OF TSRA IN THERE. I DID BUMP MAXES UP. IF INSOLATION IS SUSTAINED...MAXES MIGHT NEED TO BE BOOSTED EVEN MORE. H8 TEMPS PROGGED TO PUSH NEAR 16C. LOOKING INTO SAT NIGHT AND SUN...SHRA AND TSRA END BY LATE SAT EVENING AS S/WV EXITS INTO NEW BRUNSWICK AND COLD FRONT SWEEPS THRU. A REFRESHING DAY ON SUN AS IT LOOKS RIGHT NOW AS CAA ARRIVES ON NWLY FLOW. NO CHGS MADE FROM MON INTO FRI. AS DAYCREW POINTED OUT...ECMWF/GFS & GEM IN DECENT AGREEMENT W/WX PATTERN. DRY DAY ON MON W/VORT MAX SWINGING THRU NRN ME BRINGING CLOUDS & PSBL SPRINKLES EARLY IN THE DAY...OTRW DRY & COOLER. NEXT SYSTEM APCHS MON NIGHT INTO TUE WITH SOME WAA RAFL ACROSS FAR N MON NIGHT & THEN SHRA & PSBL TSRA FOR TUE AS FRONTAL BOUNDARY SLIDES THRU THE CWFA. DRY FOR WED INTO THU. WILL NEED TO KEEP AN EYE ON SYSM PROGGED BY LONG RANGE MDLS TO MOVE INTO NEW ENG FROM THE MID-ATLC STATES ON FRIDAY. MRF GOING HOG WILD W/QPF. OTHER LONG RANGE GUID NOT AS AGGRESSIVE. MARINE...NO HEADLINES...LOOKING AT 4 FT SWELL FROM REMNANTS OF BILL TONIGHT INTO SAT NIGHT. AVIATION...IFR CIGS ACROSS BGR SITE W/MVFR CIGS ACROSS THE N. WILL MOST LIKELY SEE MVFR CIGS CWFA WIDE W/SCTD TSRA THIS AFTERNOON. FOG DEVELOPMENT TONIGHT WILL LEAD TO THE POTENTIAL FOR IFR CIGS ESP BGR AGAIN. .CAR...NONE. JAH
Hazardous weather outlook, Jul 4, 6:01 AM EDT, 8 hours 17 minutes before
MEZ001>006-010-011-015>017-029>032-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 601 AM EDT FRI JUL 4 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED TO FIRE THIS AFTERNOON INTO THE EVENING HOURS. SOME THUNDERSTORMS COULD BECOME STRONG WITH VERY HEAVY RAIN AND WIND GUSTS OF 45 MPH. THE AREAS TO BE MOST AFFECTED BY THUNDERSTORMS WILL BE AROOSTOOK...NORTHERN SOMERSET AND PISCATAQUIS COUNTIES. .DAYS TWO THROUGH SEVEN... ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE SATURDAY AS A COLD FRONT MOVES ACROSS THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND AGAIN ON SUNDAY. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. JAH
In the hours before
Special weather statement, Jul 4, 1:58 PM EDT, 20 minutes before
MEZ005-006-011-041900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
158 PM EDT FRI JUL 4 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND AROOSTOOK
COUNTIES...
AT 153 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER MILLINOCKET. THE STORM WAS MOVING EAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 300 PM EDT INCLUDE...
MILLINOCKET... EAST MILLINOCKET... MEDWAY...
WYTOPITLOCK...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4570 6884 4552 6884 4547 6799 4581 6801
MIGNONE
NNNNNearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.